When starting or switching meds, it’s important to know when to wait and see, and when to sound the alarm.
The medications used to treat HIV have evolved to be much less toxic. However, when you’re starting meds for the first time or switching regimens, it’s important to know what potential side effects are relatively expected and which ones you need to let your doctor know about immediately.
Side effects can be a reason to consider switching medications. You also might be considering switching because your body is absorbing your current meds poorly or dealing with interactions between those meds and other drugs you need to take. It’s also possible that your HIV has become resistant to your current regimen. Whatever the case, you’ll want to monitor your body’s reactions to the new regimen.
Some side effects, such as rashes, will be easy for you to notice. Others, like elevated liver enzymes, you might only learn about with help from your doctor.The good news is that some people don’t experience any side effects at all, so do not assume that having no side effects means your meds aren’t working.
The Mild Side
Mildly uncomfortable side effects you may encounter when starting or switching meds include nausea, vomiting, diarrhea, bloating, gas or fatigue. It is likely that such conditions will resolve within a couple of weeks, once your body becomes accustomed to the meds. In the meantime, you can often address them on a case-by-case basis with some kind of over-the-counter or prescription remedies generally used to treat such symptoms. Talk to your doctor and pharmacist about the best ways to get relief, and continue to monitor the frequency and severity of your symptoms. If they last longer than a few weeks, you may need to consider trying other medication.Find LGBTQ-Friendly Resources
- Finding a Great LGBT Friendly Physician in New York
- LGBT Friendly Gyms and Fitness Classes in NYC
- Finding a Great LGBT-Friendly Therapist or Counselor in NYC
Though Serious and severe side effects occur infrequently, some can be prevented. Allergic reactions are a rare but potentially extremely serious kind of side effect. “There is a small risk of these hypersensitivity reactions with pills containing the drug abacavir (Ziagen), including Epzicom (abacavir/3TC, Kivexa) and Trizivir (AZT/3TC/abacavir),” reports thebody.com. “Before you start one of these drugs, your doctor should run a genetic test to check that you aren’t likely to be allergic. Problems are also possible with Viramune (nevirapine).”
However, even if such a genetic test suggests you are unlikely to experience an allergic reaction, symptoms such as severe rash, fever or intense headache indicate that it is time to call your doctor immediately.
The medications Atripla, Sustiva and Edurant have potential psychotropic side effects. Usual suspects include intense and vivid dreams, trouble concentrating, anxiety, dizziness, and mood changes. Depression and even thoughts of suicide are also possibilities. Sometimes these side effects dissipate in a matter of weeks; other times they can last longer at less intense levels. Since it can be difficult to realize there has been a change in your own mental health, tell a trusted friend that you are starting a new medication, so that they can let you know if they notice any mental or mood changes.
Hidden Side Effects
There are side effects you can’t see or feel, which can only be detected by your doctor after collecting blood samples. For example, it is imperative to monitor the function of your kidneys and liver — the two main organs responsible for filtering toxins from your blood. The stress of filtering additional medication can impair the vital functions of these organs (which can also be affected by alcohol consumption, drug use or conditions such as hepatitis).
Sometimes people on HIV medication see a rise in their lipid levels (cholesterol and triglycerides — essentially fat in the blood). This can lead to heart disease or higher risk for stroke. Though diet and exercise are the first choice to lower such levels, there are also medications that may help.
Another test your doctor may ask you to get is a bone-density scan. Don’t worry: It is easy and painless but helps identify bone loss or bone weakness, which can be caused by HIV and/or HIV medications and put you at risk for breaks and other bone injuries.
Read Next | A Brief History of HIV Testing
Some of what you just read might seem scary, but remember not all people will experience all side effects, most can be easily managed and some people will experience none. Just don’t change your dose or stop taking your medication because of side effects without talking to your doctor; this is dangerous and can increase the risk of drug resistance. And when symptoms are severe, consult your doctor ASAP.
Want Metrosource LGBTQ content notifications? Sign up for MetroEspresso.
Last modified: July 23, 2019